First Thesis Advisor
David Paydarfar MD
Organophosphate Poisoning, Phosphoric Acid Esters, Dichlorvos, Cholinesterase Inhibitors, Respiratory Insufficiency, Pesticides
Organophosphate (OP) poisoning is a health issue worldwide with over 200,000 deaths per year. Although not a problem in most developed countries, in some third world countries, one third of a hospital’s population could be patients with OP exposure. Even with the most aggressive therapy, 10-40% of patients admitted to an intensive care unit will die. Research into the best practice for treating OP poisoning is lacking, due somewhat to a lack of detailed understanding of the physiology of OP poisoning. Our research uses animal models of acute OP poisoning to explore the mechanism of OP-induced respiratory failure.
Our research shows that animals poisoned with dichlorvos demonstrated a uniformly fatal central apnea that, if prevented, was followed immediately by a variable pulmonary dysfunction. Potential mechanisms for dichlorvos-induced central apnea can be divided into direct effects on the central respiratory oscillator (CRO) and feedback inhibition of the CRO. Two afferent pathways that can induce apnea include vagal feedback pathways and feed-forward pathways from the cerebral hemispheres. In our studies we found that vagal feedback and feed forward inhibition from the cerebral hemispheres were not required for OP-induced central apnea. The pre-Botzinger complex in the brainstem is thought to be the kernel of the CRO, but exposure of the pre-Botzinger complex to dichlorvos was not sufficient for apnea. Although OP induced central apnea was uniformly fatal, partial recovery of the CRO occurred post apnea with mechanical ventilation.
Central apnea was ubiquitous in our rat poisoning model, but pulmonary dysfunction was extremely variable, with a range of pulmonary effects from fulminate pulmonary failure with prominent pulmonary secretions to no pulmonary dysfunction at all. Vagal efferent activity is involved in neural control of pulmonary tissue but the vagus was not involved in OP-induced pulmonary dysfunction. Anti-muscarinic medications are the mainstay of clinical therapy and are commonly dosed by their effects on pulmonary secretions. Our studies found that atropine (the most common therapeutic agent for OP poisoning) resulted in a ventilation-perfusion mismatch secondary to effects on the pulmonary vasculature.
Gaspari RJ. (2009). Pathophysiology of Respiratory Failure Following Acute Organophosphate Poisoning : A Dissertation. Morningside Graduate School of Biomedical Sciences Dissertations and Theses. https://doi.org/10.13028/46yb-g062. Retrieved from https://escholarship.umassmed.edu/gsbs_diss/445
Rights and Permissions
Copyright is held by the author, with all rights reserved.